Bisher AKIL, MD

Hold the Popcorn!

In General Health, Kids & teens on November 22, 2019 at 4:07 pm

Although electronic cigarettes (e-cigarettes) were initially marketed as a potential smoking-cessation aid and a safer alternative to smoking, the long-term health effect of e-cigarette use (“vaping”) is unknown. Vaping e-liquids expose the user to several potentially harmful chemicals, including diacetyl, a flavoring compound known to cause bronchiolitis obliterans (inflammatory obstruction of the lung’s tiniest airways, called bronchioles. The bronchioles become damaged and inflamed by chemical particles or respiratory infections) with inhalational exposure (“popcorn worker’s lung”- described from a number of workers in factories making microwave popcorn developed “popcorn lung” after inhaling the flavoring chemical diacetyl, which is also used in e-liquids ). Here is a case reported by Canadian physicians,  of a 17-year-old male youth who presented with intractable cough, progressive dyspnea (difficult or labored breathing)  and malaise after vaping flavored e-liquids and tetrahydrocannabinol(one of at least 113 cannabinoids identified in cannabis. THC is the principal psychoactive constituent of cannabis) intensively.  He required intubation (a procedure by which a tube is inserted through the mouth down into the trachea – the large airway from the mouth to the lungs), invasive mechanical ventilation and venovenous extracorporeal membrane oxygenation (ECMO) for refractory hypercapnia (a condition of abnormally elevated carbon dioxide (CO2) levels in the blood. Carbon dioxide is a gaseous product of the body’s metabolism and is normally expelled through the lungs). The patient’s condition improved with high dose corticosteroids. He was weaned off ECMO and mechanical ventilation, and discharged home after 47 days in hospital. Several months after hospital discharge, his exercise tolerance remained limited and pulmonary function tests showed persistent, fixed airflow obstruction with gas trapping. The patient’s clinical picture was suggestive of possible bronchiolitis thought to be secondary to inhalation of flavoring agents in the e-liquids, although the exact mechanism of injury and causative agent are unknown. They concluded that this  case of severe acute bronchiolitis, causing near-fatal hypercapnic respiratory failure and chronic airflow obstruction in a previously healthy Canadian youth, may represent vaping-associated bronchiolitis obliterans. This novel pattern of pulmonary disease associated with vaping appears distinct from the type of alveolar injury predominantly reported in the recent outbreak of cases of vaping associated pulmonary illness in the United States, underscoring the need for further research into all potentially toxic components of e-liquids and tighter regulation of e-cigarettes.

Source:  Simon T. Landman, Inderdeep Dhaliwal, Constance A. Mackenzie, Tereza Martinu, Andrew Steele and Karen J. Bosma CMAJ November 20, 2019 cmaj.191402; DOI: https://doi.org/10.1503/cmaj.191402

Summary reported in NEJM_ Journal Watch

Comments:  Yet another one!_BA

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: